Format

Send to

Choose Destination
Hum Exp Toxicol. 1996 Jun;15(6):461-5.

Acute effects of the potent lacrimator o-chlorobenzylidene malononitrile (CS) tear gas.

Author information

1
Department of Clinical Pharmacology, Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, New Territories, Hong Kong.

Abstract

1. The use of tear gas to control civil unrest is accepted practice by government authorities worldwide. It is rarely used in Hong Kong but during a recent riot at a Vietnamese detention centre large quantities were used and this was cause for some concern. 2. All patients presenting to the British Red Cross Clinic after the incident were seen by one of the authors. To establish if exposure to tear gas had serious effects on the health of the detainees, the case records of the 184 patients with symptoms consistent with CS exposure were reviewed 2 months later. 3. The most common complaints were burns (52%), cough (38%), headache (29%), shortness of breath (21%), chest pain (19%), sore throat (15%) and fever (13%). However, the only common findings on examination by a physician were burns (52%) and an inflamed throat (27%). All burns could be categorised as "minor' according to the American Burns Association classification and all were consistent with CS gas exposure. 4. Some patients complained of other symptoms that had not been previously reported in the literature, such as haemoptysis (8%) and haematemesis (4%), but these were only confirmed in one patient. 5. The majority of patients had recovered within 2 weeks of exposure although one asthmatic patient complained of shortness of breath lasting for 33 days and a sore throat lasting for 38 days after the incident. She had abnormally low peak expiratory flow readings, but had a clinical history of asthma. 6. No serious sequelae were encountered, but the incidence of burns in these patients was higher than would be expected from a review of the literature. However, very little data on the effects of tear gas in a riot situation has been published. There have been reports of high concentrations of CS gas causing reactive airways dysfunction but this was not seen in our group of patients.

PMID:
8793527
DOI:
10.1177/096032719601500601
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center